Purpose: QT prolongation can occur with both first- (FGA) and second-generation antipsychotics (SGA). QT prolongation was identified in an adult patient who presented to the emergency room with schizophrenia, fluid and electrolyte imbalances, and pneumonia. Quetiapine, an SGA, was a component of the pharmacotherapy regimen. Based on the Naranjo adverse drug reaction probability scale rating criteria, a probable causal association was made.
Methods: PubMed and Ovid were searched using the terms antipsychotic, psychotropic, QT interval, corrected QT interval (QTc) prolongation, and quetiapine. References were examined for additional articles related to antipsychotic drugs and the QT interval.
Discussion: In this patient, the use of quetiapine was identified as a contributing factor in QT prolongation. Prior QT prolongation was experienced with ziprasidone, another SGA. The antidepressant and dose remained consistent throughout the inpatient course of treatment. Other risk factors in this patient included hypokalemia, dehydration, pneumonia, age, gender, and concurrent usage of an antidepressant. Dual psychiatric diagnoses, preexisting cardiovascular disease, and electrolyte disturbances may increase this risk potential.
Conclusion: Psychiatric patients may be more at risk of cardiovascular complications, such as QT interval prolongation. The pharmacist can help evaluate risk factors and provide input into the care of all patients, particularly those identified as at risk.